Do Contraceptives Affect A Woman’s Ability To Conceive Post-Treatment?

Health Search Online

My wife has been on Norplant for the last five years. She has had it removed because we decided to try to have a baby about one year ago. Now we are having trouble conceiving. What should we do?

I have been receiving quite a few questions recently about pregnancy following the use of different hormonal contraceptives, and the question above is fairly typical.

All the hormonal contraceptives work, at least in part, by suppressing the production of hormones in the pituitary gland, an endocrine gland located beneath the brain which produces hormones that stimulate many other glands and tissues to work or grow correctly. Two of these hormones are necessary for the cyclic stimulation of the ovary to produce an egg, and to cause menstruation. In the case of oral contraceptives, the pill itself continues the cycling that produces menstruation. With the Depoprovera (Depo) shot, that cycling is depressed, and many women, up to 70 percent, will stop having menstrual periods. With Norplant, the hormone does not suppress the pituitary hormones as effectively, and most women will continue to have periods, although perhaps irregularly.

In most women taking oral contraceptives, spontaneous menstruation, that is to say menstruation not stimulated by outside hormones, will resume within three months of quitting the oral contraceptive. In those women whose periods do not resume within three months, about 75 percent will resume sometime later. Pregnancy can occur even before a woman has had her first spontaneous period, so it is always necessary to do a sensitive pregnancy test first. If the woman is not pregnant, many Ob- Gyns will then stimulate a menstrual period by giving her progesterone.

If a woman had irregular periods or had stopped having periods from time to time before starting the oral contraceptive, it is likely that she will resume that irregularity after stopping the pill. In large studies of modern low dose pills, there is no evidence that women have more difficulty becoming pregnant after taking the pill than do women who have never taken the pill. It does not matter how long the woman took the pill, and most experts now do not advise stopping the pill periodically, or limiting the number of years that a woman takes it. If tests show that a woman has not resumed ovulating after being on any of the hormonal contraceptives, treatment with a drug to stimulate ovulation like clomiphene (Clomid) is very often successful.

MORE…

Although I do not agree with the use of Clomid to resume menstruation post-hormone contraception – I thought the rest of the article was informative and helpful for women considering menstrual suppression.  However, bear in mind that more and more research is coming in citing breast cancer with birth control pills and hormone replacement therapy.

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.